Help! My husband has been to many doctors over the past four years and we cannot find out what is causing the aching and pain in his body from his neck down to his toes. He has been to three ear, nose & throat specialists, has had two colonoscopies and is currenty being cared for by a rheumatologist who thought several years ago that my husband had polymyalgia rheumatica. My husband has been on steroids with a little help but as soon as they try to decrease his dosage, the pain returns. On his last visit to his specialist, the doctor said that he did not believe that my husband (in fact) has the poly rheum. My husband is 70 years old and had been very active when this problem hit him. Some days he has trouble even walking. We just don't know where to go from here. Friends have suggested a hospital in Cleveland or the Mayo Clinic. Any input would be helpful. My husband still tries to work and has a great deal of discomfort.
Hi, I'm Doctor Robert, a Medical Internist (MD) who deals with diseases of all organ systems. All my education has been completed in the US.If your husband feels better on steroids ,then he has an inflammatory condition, such as vasculitis. Polymyalgia Rheumatica (PMR) is a classic example, but tends to present with pain in the shoulders and upper thighs.But vasculitis WOULD explain 1) the pain everywhere2) the improvement with steroidsLupus could be another possibility and other rarer diseases, but vasculitis is high on my list.The PROBLEM is that he is unable to get OFF the steroids, and I attribute that to a few things:1. Not a long enough trial of high dose steroids to knock out the vasculitis2. A very quick taper towards getting him off them too quickly3. He is on too low dose too quickly so he starts to have pain.Vasculitis needs to be treated VERY slowly when you taper down the steroids. Further, if tapered too quickly, you can get a rebound flare.Have a look at this great website for more information about this issue than I can possibly type myself: http://www.justanswer.com/view_account.aspx?PN=1See if that sounds like what your husband is going through.If so, maybe print out a few pages and bring it to your doctor for a discussion of what HE believes doesn't fit the diagnosis. If he agrees, then steroids can be increased and tapered more slowly.Not EVERYbody gets off steroids with vasculitis. Some people need even 1 mg/day, a tiny amount, to keep the pain away. Every body is different.Some test he should have are a CRP and ESR to tests for signs of systemic inflammation as well.If you found this information useful, please click ACCEPT so that I may receive payment for assisting you today. Thanks! I'll be in and out most of today so I'll be checking JA.com on and off. If you write back, it may take a couple of hours to hear back from me, so please be patient. I have clients I'm seeing and that means I can't always be on the board.
If you have any follow-up questions about the issue we recently discussed on JustAnswer.com, or any NEW items that may have come up as a result of my recommendations, please return to our original thread (see link below) and add a new post at the end. I'll get an email notifying me that you want more assistance. It's best to have the first line of your next post state "FOR COACHROBMD ONLY" so other experts won't become involved. If I don't hear back from you, hopefully everything turned out well. If you recall, your question related to pain from his neck down, and the issue of steroid tapers.Go here: http://www.justanswer.com/medical/6mz4k-help-husband-doctors-past-four.html?L=T&r=ems%7C2012-05-07%7C15